Alert archive / Nebraska / Tornado Warnings in 2018

Tornado Warning 8, NWS Hastings, NE

May 1, 2018Adams County, Nebraska

NWS Hastings, NE issued this tornado warning at May 1, 2018, 4:57 PM CDT for Adams County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2018, 4:57 PM CDT (21:57 UTC)
Expired
May 1, 2018, 5:30 PM CDT
In force
33 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Adams County, NE

The radar

The Grand Island radar (KUEX), 26 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 5:08 PM CDTHAIL 0.88Nws Hastings Office, NESECOND ROUND OF HAIL IN THE LAST 40 MINUTES.
May 1, 5:10 PM CDTHAIL 1.252 W Hastings, NEFACEBOOK PHOTO, WEST SIDE OF HASTINGS. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-418 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

090 
WFUS53 KGID 012157 RRA
TORGID
NEC001-012230-
/O.NEW.KGID.TO.W.0008.180501T2157Z-180501T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
457 PM CDT TUE MAY 1 2018

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northern Adams County in south central Nebraska...

* Until 530 PM CDT
    
* At 457 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Roseland, or 9 miles southwest of Hastings, moving
  northeast at 35 mph.

  HAZARD...Tornado and hail up to two inches in diameter. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Juniata around 505 PM CDT. 
  Hastings around 520 PM CDT. 
  Hansen around 525 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4044 9850 4048 9865 4070 9848 4070 9828
      4058 9828
TIME...MOT...LOC 2157Z 222DEG 32KT 4050 9854 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Heinlein
2 follow-up statements
412 
WWUS53 KGID 012208
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
508 PM CDT TUE MAY 1 2018

NEC001-012230-
/O.CON.KGID.TO.W.0008.000000T0000Z-180501T2230Z/
Adams NE-
508 PM CDT TUE MAY 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHEASTERN ADAMS COUNTY...
    
At 507 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Juniata, or near Hastings, moving northeast at 35
mph.

HAZARD...Tornado and two inch hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Hansen around 525 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4052 9837 4059 9857 4070 9848 4070 9828
      4058 9828
TIME...MOT...LOC 2207Z 220DEG 31KT 4059 9846 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Heinlein
212 
WWUS53 KGID 012221
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
521 PM CDT TUE MAY 1 2018

NEC001-012231-
/O.EXP.KGID.TO.W.0008.000000T0000Z-180501T2230Z/
Adams NE-
521 PM CDT TUE MAY 1 2018

...THE TORNADO WARNING FOR NORTHEASTERN ADAMS COUNTY WILL EXPIRE AT
530 PM CDT...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire. A severe 
thunderstorm warning is still in effect.

A tornado watch remains in effect until 1000 PM CDT for south central
Nebraska.

LAT...LON 4052 9837 4059 9857 4070 9848 4070 9828
      4058 9828
TIME...MOT...LOC 2221Z 222DEG 32KT 4067 9837 

$$

Heinlein

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 1, 2:36 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 1, 2:36 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
236 PM CDT Tue May 1 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 228 PM CDT Tue May 1 2018

Attention is on the severe weather threat this evening/tonight.

A cold frontal boundary stretched from roughly along a line from
near Alma to Blue Hill to York and Shelby at mid day. The boundary
location shows up fairly well on KUEX radar and the front has
meandered a little farther to the north from this morning and areas
along/south of the front and east of the dry line are the areas we
are monitoring for thunderstorms and severe weather heading into
this evening/early tonight. The HRRR seems to have the best handle
on the evolution of convection tonight with development between 4
and 5 pm, and increasing in coverage along our east/southeast zones
through the evening. Instability along/ahead of the boundary is
good, with ML CAPES of 2000-2500 j/kg and there is plenty of shear
with effective values of 40-50kts. Potential exists for supercells
capable of producing very large hail, damaging winds and even
tornadoes, with storms expected to evolve into a line along the
boundary this evening. The brunt of the convection is expected to
impact our region during the evening hours, with the line of storms
exiting our region shortly after dark, but additional development is
possible in SE zones overnight with lift enhanced by a strengthening
low level jet over the front. Locally heavy rainfall may accompany
the storms with precipitable water values averaging near one inch,
or roughly 150 percent of normal for this time of year.

Low clouds settle in behind the front again tonight and the NAM has
been overdone in developing drizzle in this set up and prefer the
drier model forecasts heading into Wednesday morning. The front is
expected to stall in the vicinity of our southeast counties
Wednesday and the location will be key as to whether we see
another round of severe weather tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 228 PM CDT Tue May 1 2018

Wednesday night through Thursday evening, the upper trough which has
been over the Rockies for several days finally gets kicked out and
emerges onto, then crosses the Central Plains. Showers and
thunderstorms remain in the forecast as this system moves through.
On Wednesday the surface front may be oriented as far north as a
roughly KHLC/KHYS to KHJH per GFS, or just southeast of our cwa
during peak heating per the NAM. It'll be close to the southeast
edge of our area, with the boundary bringing a continued threat for
severe thunderstorms capable of producing large hail/damaging winds.
If the boundary does settle across our southeast zones, it'll be a
smaller window time wise where storms are possible before convection
shifts eastward.

By Thursday, the main instability axis moves east of our area
while the upper low fills as it crosses the plains. The better
chances for severe weather will be departing our area by Thursday,
however the weather will still be fairly cool/wet with scattered
showers and a few storms as the upper system moves across.
Instability is elevated in nature through the morning, then
diminishes nw/se through the day and precip will end in the
aftn/evening as the upper trough axis departs.

The weather quiets down Friday/Saturday with dry and warmer weather
forecast. Weak upper ridging breaks down as it expands onto the
interior CONUSThe frontal
boundary location will be dependent upon how storms unfold
tonight, with the boundary expected to be located along our
southeast counties Wednesday. to whether or not we will see another
round of storms/severe weather tomorrow. Saturday due to a shortwave translating southeast
from British Columbia. Temperatures trend up, rising above seasonal
normals into the 70s/80s over the weekend. Overall rain/storm
chances look rather minimal until Tuesday, with the arrival of the
next upper trough/front.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 109 PM CDT Tue May 1 2018

A cold frontal boundary was located south of the terminals with
varying ceiling categories the main challenge for KEAR and KGRI.
Cloud heights are expected to primarily be at MVFR through the
evening, but fall to IFR tonight into Wednesday morning before
increasing again. Rain/thunderstorm chances are not high due to
the frontal position, however a VCTS is included in the TAFs for
few hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, May 1, 3:09 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
309 PM CDT Tue May 1 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
309 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop and rapidly become severe
through the evening. The storms will be capable of producing
large hail the size of tennis balls, damaging winds over 60 mph as
well as tornadoes. Locally heavy rain in excess of two inches may
accompany the stronger storms which may lead to areas of low land
flooding. The severe weather threat is expected to last until
around 10 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are also possible Wednesday afternoon into Thursday.
There is a chance storms may become severe Wednesday evening
southeast of a line from Beloit Kansas to Hebron Nebraska. One
inch hail and winds of 50 to 60 mph winds would be the main
hazards.

Slight chances for thunderstorms exist across portions of the
outlook area Saturday night and again Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter will be needed through the evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 1, 4:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
435 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             1 S HASTINGS            40.58N 98.39W
05/01/2018  M1.50 INCH       ADAMS              NE   NWS EMPLOYEE

            PEA TO QUARTER TO PING PONG SIZED HAIL ON
            THE SOUTH SIDE NEAR POLICE STATION.

&&
Local storm report, May 1, 4:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
437 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 NW HASTINGS           40.60N 98.40W
05/01/2018  M1.75 INCH       ADAMS              NE   TRAINED SPOTTER

&&
Local storm report, May 1, 4:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
441 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             NWS HASTINGS OFFICE     40.65N 98.38W
05/01/2018  E1.25 INCH       ADAMS              NE   OFFICIAL NWS OBS

            UP TO HALF DOLLAR SIZE.

&&

PFANNKUCH
Local storm report, May 1, 4:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
447 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             2 E HASTINGS            40.59N 98.35W
05/01/2018  E1.50 INCH       ADAMS              NE   PUBLIC

            PING PONG BALL SIZE. TIME ESTIMATED.

&&

PFANNKUCH
Local storm report, May 1, 4:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
455 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TORNADO          6 SW MARQUETTE          40.95N 98.10W
05/01/2018                   HAMILTON           NE   LAW ENFORCEMENT

            POSSIBLE BRIEF TORNADO, HAS SINCE
            DISSIPATED. LOCATION RADAR ESTIMATED.

&&

PFANNKUCH
Local storm report, May 1, 4:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
457 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             MARQUETTE               41.01N 98.01W
05/01/2018  M1.00 INCH       HAMILTON           NE   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:53 PM CDTSevere Thunderstorm WarningGIDValley52 min
Apr 30, 9:45 PM CDTSpecial Weather StatementGIDValley45 min
May 1, 3:28 PM CDTSevere Thunderstorm WarningGIDAdams, Webster47 min
May 1, 3:49 PM CDTSevere Thunderstorm WarningGIDPolk, York26 min
May 1, 3:51 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster39 min
May 1, 4:01 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster44 min
May 1, 4:05 PM CDTTornado WarningGIDWebster25 min
May 1, 4:09 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster51 min
May 1, 4:16 PM CDTSpecial Weather StatementGIDMerrick29 min
May 1, 4:21 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton39 min
May 1, 4:23 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster37 min
May 1, 4:26 PM CDTSpecial Weather StatementGIDPolk49 min
May 1, 4:31 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York44 min
May 1, 4:39 PM CDTSevere Thunderstorm WarningGIDAdams, Webster41 min
May 1, 4:39 PM CDTTornado Warning Tornado observedGIDHamilton, York36 min
May 1, 4:47 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore43 min
May 1, 4:51 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Merrick24 min
May 1, 4:53 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster52 min
May 1, 4:54 PM CDTTornado WarningGIDHall16 min
May 1, 4:57 PM CDTTornado WarningGIDAdams23 min
May 1, 5:00 PM CDTTornado WarningGIDNuckolls19 min
May 1, 5:09 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York51 min
May 1, 5:16 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton, Merrick44 min
May 1, 5:22 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, York38 min
May 1, 5:25 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer50 min
May 1, 5:27 PM CDTSpecial Weather StatementGIDMerrick, Nance48 min
May 1, 5:40 PM CDTTornado WarningGIDNuckolls, Thayer35 min
May 1, 5:44 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York21 min
May 1, 5:54 PM CDTSevere Thunderstorm WarningGIDPolk36 min
May 1, 5:57 PM CDTTornado Warning Tornado observedGIDThayer33 min
May 1, 6:13 PM CDTSpecial Weather StatementGIDHamilton32 min
May 1, 6:20 PM CDTSevere Thunderstorm WarningGIDThayer25 min
May 1, 6:29 PM CDTSpecial Weather StatementGIDMerrick31 min

Nearby

Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.